Diabetes Lows, a Part of Diagnosis
Diabetes lows or hypoglycemia can be around the corner after a diagnosis. This happens no matter what the treatment is. It could be lifestyle modification, oral therapy or even insulin therapy. One never knows when this incident may happen, so be prepared.
Wear a diabetic identification bracelet so when you're experiencing diabetes lows, people will understand the reason. They will not mistake you as just being drunk. You can call American Medical Identifications at 800-363-5985 or Medic Alert at 800-432-5378. They will let you know where to get one.
Diabetes lows can just happen all of a sudden and if left unattended may result in damage to the brain, coma and even death. It used to be more of a problem with Type 1 diabetes but because Type 2 diabetics may go on insulin therapy, hypoglycemia events have increased.
Most people take oral hypoglycemic medication after they are first diagnosed with diabetes. The trouble is its side effects include hypoglycemic incidents. It is crucial therefore to learn and understand as much as possible the facts behind hypoglycemia.
What happens when you're experiencing one of these diabetes lows? There are two phases of this trip. The first one is the warning phase which happens when the blood sugar level starts to drop. Such symptoms as irritability, trembling, weakness and hunger appear.
The second phase of one of these diabetes lows elicits such symptoms as rapid heart beat, sweating, dilated pupils, loss of consciousness and maybe a seizure. No one is immune from this possibility of happening. The newly diagnosed or the old timer at diabetes may suddenly experience this.
It's a misnomer to call the episode an insulin shock just because it can be caused by an insulin dose that's too high. While it's true that one who's taking more than one insulin injection a day may be more at risk for one of these diabetes lows, it can also be generated by the following:
- alcohol intake
- Too much exercise without making up for it with extra food intake
- Missed or late meals
- High dose of hypoglycemic agent along with weight loss without lowering the dose of the medication
So what do we do? We have to pay attention to the warning signs and symptoms of the diabetes lows. Be alert to them and be prepared by making sure you're wearing your bracelet and you have a packed snack that you can eat at a moment's notice. Then try to avoid similar events. How?
To prevent diabetes lows, monitor the blood sugar whenever there's a change in the routine of meal plans, exercise and medication. Even weight loss should be followed by close monitoring of the blood sugar. Do this religiously until the new routine is firmly in place.
Here are some of the signs and symptoms of hypoglycemia's imminent arrival. It is coming but we are prepared to deal with it. We will heed these warning signs and keep it at bay. We have our bracelet on and a snack pack to nibble on.
- fast and pounding heart beat
- rapid breathing
- big drops of sweat
- trembling and shaking
- pale, cool skin with goose bumps
- extreme hunger
- seeing double
The trouble with the above warnings is that some people don't get them at all. In this case, it's important to closely monitor the blood sugar level, eat and exercise regularly. If there's continued hypoglycemic episode, find out why and make adjustments with meal and exercise plans. You can do it!
If you want more information about diabetes, please visit: Blogging for Diabetes and You
Please sign up for our free ezine entitled Diabetes Positive Approach. As soon as we have enough subscribers, we will publish this once a month where you will read about some encouraging news, positive experiences from others who want to share them with you and perhaps a dessert recipe good for the whole family. And you can unsubscribe anytime.
"Where Do You Want to Go Next?"
You didn't find what you were looking for? Search for it at Google right here:
If you want to make any comments or other feedback, please fill in the contact form below so I can send you my email address. This is to avoid spam.
Refresh Diabetes Lows
Glucose Tolerance Test
Return from Diabetes Lows toSymptoms-of-Diabetes Home Page for the Disclaimer.